Hail, San Saba
- When
- May 16, 5:06 PM CST
- Where
- San Saba County, 3.55 mi E of Cherokee
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 30.980, -98.640
Public reported ping pong ball size hail.
The combination of a strong upper level area of low pressure and a surface dryline resulted in a few rounds of severe thunderstorms across portions of west central Texas. In addition, strong to extreme instability and strong vertical wind shear assisted with severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a strong upper level area of low pressure and a surface dryline resulted in a few rounds of severe thunderstorms across portions of west central Texas. In addition, strong to extreme instability and strong vertical wind shear assisted with severe thunderstorm development. The severe storms produced large hail and a tornado in Shackelford County on May 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 1:16 PM CST, 3 hours 50 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service San Angelo TX 216 PM CDT Fri May 16 2025 ...New LONG TERM... .KEY MESSAGES... - Isolated potential for a severe thunderstorm this afternoon and early evening from Brownwood to Brady to Mason and east. - Increasing chances for showers and thunderstorms Saturday through early next week. Strong to severe storms will be possible in the afternoons/evenings. && .SHORT TERM... (This evening through Saturday) Issued at 132 PM CDT Fri May 16 2025 SPC has added a slight risk of severe thunderstorms from Brownwood to Brady to Mason today. While storms are conditional, the slight risk looks good, as the instabilities in that area have increased with MUCAPES in the 4000 J/KG range. A cumulus field was also developing from Junction to Mason. If storms develop, very large hail of 3 inches+ are possible. Most of this activity should ending by 7 PM CDT, but carried it over for a few hours past 7 PM. A similar situation will exist for Saturday afternoon as a dryline forms along a Sonora to San Angelo to Abilene to Throckmorton line, with very unstable air with dew points in the lower 70s to the east. SPC again has a slight risk/along and east of the dryline, Storm activity may be conditional, depending on breaking the cap, but it develops, very large hail and damaging winds will be possible. Mild temperatures in mid 60s to lower 70s are expected tonight, with highs in the mid and upper 90s Saturday. && .LONG TERM... (Saturday night through next Friday) Issued at 215 PM CDT Fri May 16 2025 By Saturday night, the dryline and associated thunderstorm activity should mix back westward, with the potential for thunderstorms developing along the retreating dryline across parts of West Central Texas Saturday night into early Sunday morning. A similar setup will be in place for Sunday afternoon and evening, with much of the area under a Marginal Risk for Severe Weather and the northern portions of the Big Country under a Slight Risk. We would not be surprised to see the area of Slight Risk across the Big Country on Sunday extend further south and eastward once the high-resolution models can extend out that far and confirm the low level moisture and dryline position. For the beginning of the work week, there remains some chances for another round of showers and thunderstorms mainly over our eastern-most counties during the day, then spreading west into the evening and overnight hours before dissipating early Tuesday morning. Drier conditions will likely return for Tuesday and persist through the end of next week, with afternoon high temperatures in the low 80s to low 90s for the first half of next week increasing into the low to mid 90s by next Friday. && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Fri May 16 2025 Light haze will be affecting KJCT through the period as moist air with dew points in the lower 70s advects northward. Otherwise VFR next 24 hours. A weak cold front will bring light Northwest to north winds to KABI and KSJT this afternoon, but winds should weaken further and become variable overnight. && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 96 69 92 / 0 20 20 30 San Angelo 67 98 69 96 / 0 20 10 20 Junction 70 99 68 98 / 20 30 10 20 Brownwood 68 96 68 92 / 20 40 20 40 Sweetwater 67 95 69 95 / 0 10 10 20 Ozona 70 96 71 95 / 0 20 10 10 Brady 71 97 70 95 / 20 40 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...04 LONG TERM....TP AVIATION...04
Special Weather Statement
National Weather Service San Angelo TX
449 PM CDT Fri May 16 2025
TXZ155-170-162215-
Mason TX-San Saba TX-
449 PM CDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MASON AND
SOUTHEASTERN SAN SABA COUNTIES THROUGH 515 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loyal Valley, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Castell, Baby Head, Loyal Valley, and Hilda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 9874 3085 9876 3053 9896 3050 9903
3050 9908 3063 9917 3103 9844 3101 9846
3099 9844 3096 9845 3095 9844 3095 9841
3093 9842
TIME...MOT...LOC 2148Z 240DEG 19KT 3061 9904
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JWThe Ft Hood radar (KGRK), 123 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
6 hail, 2 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Public reported ping pong ball size hail.
Law enforcement reported quarter size hail.
Law enforcement reported a power line blown down.
An amateur radio operator reported 2 to 2.5 inch diameter size hail in Tuscola.
A severe thunderstorm moved across western portions of Callahan |County late Sunday afternoon which produced a brief tornado about|6 miles south to southwest of Clyde, Texas near FM 604. Clyde VFD|sent a video of the tornado touching down west of Lake Clyde. |Time and exact location estimated from radar. No significant |damage was reported with this tornado as of today. Therefore...the|tornado has been classified as EFU, which means the winds |associated with the tornado are unknown at this time.
A severe thunderstorm moved across eastern portions of Shackelford|County late Sunday afternoon which produced a brief tornado about|6 miles northeast of Albany, Texas, near County Road 109. The|Shackelford County Sheriff sent photos of damage to several|utility poles as well as damage to trees. Time of the tornado |touching down is based on radar. The estimated maximum peak wind |speed was 115 mph.
Public reported flooding in yard.
Public reported quarter size hail.
Public reported quarter size hail on social media.
Public reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263624, 1263625, 1267504, 1263627, 1267449, 1267447, 1267505, 1263628, 1263629, 1263630.